Lab values & electrolytes worksheet with answers

Free printable Lab values & electrolytes worksheet: 8 problems from easy to exam level, with an answer key. Print it or save it as a PDF.

For teachers: free to print, copy and use in class. Every new worksheet has new values and its own answer key. A link to ExamProblems on your course page is appreciated.

Name: ____________________   Date: ____________

1.Easy

What is a typical reference range for serum osmolality?

  1. AAbout 400–500 mOsm/kg
  2. BAbout 135–145 mOsm/kg
  3. CAbout 275–295 mOsm/kg
  4. DAbout 50–100 mOsm/kg
2.Easy

Below about which blood glucose level is hypoglycemia usually defined and treated in a person with diabetes?

  1. A100 mg/dL (5.6 mmol/L)
  2. B70 mg/dL (3.9 mmol/L)
  3. C126 mg/dL (7.0 mmol/L)
  4. D40 mg/dL (2.2 mmol/L)
3.Easy

Using American Diabetes Association (ADA) criteria, a fasting plasma glucose of 100–125 mg/dL (5.6–6.9 mmol/L) is classed as:

  1. AType 1 diabetes mellitus
  2. BNormal fasting glucose for an adult
  3. CMild hypoglycemia (low glucose)
  4. DPrediabetes (impaired fasting glucose)
4.Medium

A patient's potassium is unexpectedly 5.8 mEq/L. The sample was taken after the tourniquet was on for several minutes while the patient pumped their fist. What is the best interpretation?

  1. AFist pumping lowers potassium, so the true level is even higher
  2. BTourniquet time affects only the glucose result, not the potassium
  3. CThe result confirms true hyperkalemia and needs no further checking
  4. DThe result may be falsely high and should be repeated with better technique
5.Medium

A patient who is breathless during a transfusion has hypotension, fever and bilateral lung infiltrates, with no signs of fluid overload. Which complication is most likely?

  1. ATransfusion-related acute lung injury (TRALI)
  2. BTransfusion-associated circulatory overload
  3. CA mild febrile nonhemolytic reaction
  4. DA simple allergic reaction with hives
6.Medium

A patient with type 1 diabetes has the flu, is eating little and has a glucose of 290 mg/dL (16.1 mmol/L). Which advice is correct?

  1. AKeep taking insulin and check blood or urine ketones
  2. BWait 3 days before checking the glucose again
  3. CDrink only water and avoid all carbohydrate foods
  4. DStop all insulin until you are eating normally again
7.Hard

A patient on warfarin with a stable INR of 2.4 starts a course of an antibiotic such as ciprofloxacin. A week later the INR is 4.6. What is the most likely explanation?

  1. AA drug interaction that increases the effect of warfarin
  2. BThe patient has eaten more vitamin K–rich food
  3. CA laboratory error is the only possible explanation
  4. DThe antibiotic has cured the patient’s need for anticoagulation
8.Hard

A patient started methimazole for hyperthyroidism 6 weeks ago and now has a fever and a severe sore throat. Which action is most important?

  1. AGive the next dose and suggest warm salt-water gargles for comfort
  2. BHold the drug and arrange an urgent white cell and neutrophil count
  3. CAdvise the patient to continue the drug and drink more fluid
  4. DCheck the TSH and double the dose if it is still low

Answer key

  1. 1. C · About 275–295 mOsm/kg
  2. 2. B · 70 mg/dL (3.9 mmol/L)
  3. 3. D · Prediabetes (impaired fasting glucose)
  4. 4. D · The result may be falsely high and should be repeated with better technique
  5. 5. A · Transfusion-related acute lung injury (TRALI)
  6. 6. A · Keep taking insulin and check blood or urine ketones
  7. 7. A · A drug interaction that increases the effect of warfarin
  8. 8. B · Hold the drug and arrange an urgent white cell and neutrophil count

Full step-by-step solutions: practise this topic on examproblems.com.